USMLE Forums banner

1 - 9 of 9 Posts

·
Registered
Joined
·
238 Posts
Discussion Starter · #1 ·
3 are listed in First Aid : Thiazide, indomethacin, amiloride.

If I am not mistaken, amiloride is special for lithium causes of nephogenic diabetes insipidus.

But what I am wondering is, if the diabetes insipidus is secondary to hypercalcemia, would you think that giving thiazide is not really a good idea? Hence, if facing a question asking for the treatment of nephrogenic diabetes insipidus which is due to nephrocalcinosis, should we answer the listed treatment by First Aid (thiazide, indomethacin, amiloride) or would Furosemide be a better answer?:confused:

What do you guys thinK?
 

·
Registered
Joined
·
32 Posts
The paradoxical effect of thiazide in the treatment of nephrogenic diabetes insipidus is not fully understood and has been puzzling scientists.
One proposed theory is that when you give thiazide (it works on the distal tubule) you'll initially increase sodium excretion which then leads to contraction of the ECF which then leads to increased proximal convoluted tubules reabsorption of Sodium and water and thereby ameliorating the diuresis.

Therefore, any diuretic that is going to work in NDI must be working at the distal parts of the nephron such as thiazides or amiloride (and furosemide may not be a good choice).

The only example of drug induced NDI that is ever going to be seen in your clinical practice (hence your USMLE exam) is the Lithium induced.

Lithium is a cation just like Sodium and giving it for prolonged periods will be just like giving Sodium to the patient and therefore you end up with polyuria and diuresis. How that is resistant to the action of ADH is yet to be determined but the message is that, use the most distal diuretic (e.g amiloride) to treat the specific Lithium induced DI.
 

·
Registered
Joined
·
238 Posts
Discussion Starter · #4 ·
Who told you that drug induced nephrogenic DI is due to hypercalcemia!
Oh sorry I think maybe my post above wasn't written clearly.

What I meant to say was, we know that examples of drug induced NDI are like lithium and demeclocycline, and their treatment are like thiazides and amiloride.

My question was, how bout if the NDI is due to hyperparathyroidism, leading to increased in serum calcium, and the high calcium levels cause our collecting tubule basement membrane to calcify, leading to a "Hypercalcemic-cause of NDI". In this scenario, are we still gonna use thiazides (which will lead to further increase in calcium levels since it decreases calcium excretion) as a treatment?
 

·
Registered
Joined
·
238 Posts
Discussion Starter · #5 ·
The paradoxical effect of thiazide in the treatment of nephrogenic diabetes insipidus is not fully understood and has been puzzling scientists.
One proposed theory is that when you give thiazide (it works on the distal tubule) you'll initially increase sodium excretion which then leads to contraction of the ECF which then leads to increased proximal convoluted tubules reabsorption of Sodium and water and thereby ameliorating the diuresis.

Therefore, any diuretic that is going to work in NDI must be working at the distal parts of the nephron such as thiazides or amiloride (and furosemide may not be a good choice).

The only example of drug induced NDI that is ever going to be seen in your clinical practice (hence your USMLE exam) is the Lithium induced.

Lithium is a cation just like Sodium and giving it for prolonged periods will be just like giving Sodium to the patient and therefore you end up with polyuria and diuresis. How that is resistant to the action of ADH is yet to be determined but the message is that, use the most distal diuretic (e.g amiloride) to treat the specific Lithium induced DI.
Hmm, I see, glad to know that the Boards are still fairly reasonable. :p
 

·
Registered
Joined
·
32 Posts
Oh sorry I think maybe my post above wasn't written clearly.

What I meant to say was, we know that examples of drug induced NDI are like lithium and demeclocycline, and their treatment are like thiazides and amiloride.

My question was, how bout if the NDI is due to hyperparathyroidism, leading to increased in serum calcium, and the high calcium levels cause our collecting tubule basement membrane to calcify, leading to a "Hypercalcemic-cause of NDI". In this scenario, are we still gonna use thiazides (which will lead to further increase in calcium levels since it decreases calcium excretion) as a treatment?
Hypercalcemia induced NDI is caused by increased calcium excretion in urine. Thiazides decrease Calcium excretion in urine so they are going to be useful.
 

·
Registered
Joined
·
1 Posts
This is a great discussion, I was previously quite confused with " nephrogenic DI secondary to hypercalcemia" and the use of thiazide as one of the treatment for acquired NDI from the First Aid.

I really think the usage of "hypercalcemia" from the first aid is so misleading. :confused:
 
1 - 9 of 9 Posts
Top